Heavy Snow, East Slopes of the Washington Cascades
- When
- November 17, 9:00 AM PST to 9:00 PM PST
- Where
- East Slopes of the Washington Cascades forecast zone
- Reported by
- COOP Observer
An upper level low pressure area sagging south from the Gulf of Alaska brought cold air and heavy snowfall. 5).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level low pressure area sagging south from the Gulf of Alaska brought cold air and heavy snowfall. Snow amounts in inches included 4 miles east northeast of White Salmon (7), Snowden (7), and 7 miles north northwest of Easton (12.5).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 17, 8:48 AM PST, 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 848 AM PST THU NOV 17 2011 UPDATED AVIATION DISCUSSION .UPDATE...RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS ARE MOVING THROUGH EASTERN OREGON BEHIND A COLD FRONT OVER THE NORTHEAST MOUNTAINS. EXPECT UPSLOPE TO KEEP LIKELY SHOWERS OVER THE NORTHEAST MOUNTAINS TODAY. SHOWERS WILL INCREASE AGAIN TONIGHT AS ANOTHER SYSTEM MOVES THROUGH THE WESTERLY FLOW AS THE JETSTREAM SAGS SOUTH. THIS COMBINATION OF INCREASING PRECIPITATION AND COLDER AIR WILL BRING A CHANCE OF SNOW SHOWERS TO THE BASIN FLOOR BY MIDNIGHT. THE SHOWERS WILL BE SCATTERED...SO NO ADVISORY WILL BE ISSUED FOR ANY TYPICALLY RAIN SHADOWED AREAS IN THE THE COLUMBIA BASIN AND YAKIMA AND KITTITAS VALLEYS. WILL DETERMINE WHICH AREAS WILL GET ENOUGH ACCUMULATION FOR ADVISORIES STARTING AFTER 10 PM...WHEN THE NEXT SYSTEM ARRIVES. THE EAST SLOPES OF THE WASHINGTON CASCADES WILL GET 5-10 INCHES...SO AN ADVISORY HAS ALREADY BEEN ISSUED FOR THERE. COONFIELD && .AVIATION...18Z TAF PACKAGE. VFR CONDITIONS TODAY BUT WITH SOME WIND GUST POTENTIAL AS STRONG WINDS ALOFT GRADUALLY DECREASE THROUGH THE DAY. MVFR TO IFR CONDITIONS EXPECTED OVERNIGHT NEARER THE OREGON CASCADES TONIGHT AS ANOTHER SYSTEM WILL SPILL OVER THE CREST. EXPECT RAIN AT KDLS WITH A RAIN/SNOW MIX FOR KRDM AND KBDN. TEMPERATURES WILL BE MARGINAL FOR SNOW AT KRDM AND KBDN BUT COULD FALL ENOUGH TO RESULT IN ACCUMULATING SNOWS. ONLY INCLUDED THE RASN MENTION DUE TO LOW CONFIDENCE. /JBONK && .PREV DISCUSSION... /ISSUED 459 AM PST THU NOV 17 2011/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE COLD FRONT IS CURRENTLY MOVING THROUGH THE LOWER COLUMBIA BASIN AND IS EXPECTED TO BRING RAIN TO THE BLUE MOUNTAIN FOOTHILLS AND SNOW TO THE HIGHER ELEVATIONS OF THE EASTERN MOUNTAINS THIS MORNING. NUMEROUS SLOP-OVER SNOW SHOWERS WILL CONTINUE ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AREA THROUGH FRIDAY. RAIN-SHADOW EFFECTS WILL ALLOW SHOWERS TO DIMINISH FROM CENTRAL OREGON THROUGH THE LOWER COLUMBIA BASIN BY AFTERNOON...BUT OROGRAPHIC LIFT AND SHORTWAVES EMBEDDED IN THE ONSHORE FLOW WILL KEEP SNOW SHOWERS GOING OVER THE EASTERN MOUNTAINS THROUGH FRIDAY NIGHT. THE BIGGEST CHALLENGE WITH THIS FORECAST PACKAGE IS DETERMINING HOW MUCH SNOW WILL ACCUMULATE. SYNOPTICALLY THE MODELS AGREE WELL BUT THERE ARE SIGNIFICANT DIFFERENCES IN PRECIPITATION AMOUNTS WITH THE NAM BEING MUCH DRIER THAN THE GFS. WITH LOW CONFIDENCE AND AM HOLDING OFF ON ISSUING SNOW ADVISORIES AT THIS TIME. BY FRIDAY MORNING SNOW LEVELS WILL FALL TO THE LOWEST ELEVATIONS AND VERY LIGHT ACCUMULATIONS WILL ALSO BE POSSIBLE ALONG THE BLUE MOUNTAIN FOOTHILLS AS WELL AS IN THE LOWER COLUMBIA BASIN. YET SOUTHWESTERLY LOW LEVEL FLOW WILL ALLOW TEMPERATURES TO WARM INTO THE 40S DURING THE DAY FRIDAY SO SNOW WILL CHANGE TO RAIN. SNOW LEVELS WILL THEN FALL AGAIN ON FRIDAY NIGHT CHANGING THE RAIN BACK TO SNOW. ANOTHER FORECAST CHALLENGE HAS BEEN WINDS. WINDS HAVE DIMINISHED SOME IN THE GRANDE RONDE VALLEY SO THE CURRENT WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 4 AM. WINDS ALOFT WILL REMAIN STRONG TODAY...AND THERE IS A POTENTIAL FOR ISOLATED GUSTS AROUND 45 MPH TO REACH THE LOWER ELEVATIONS SUCH AS IN THE SIMCOE HIGHLANDS AND NORTH CENTRAL OREGON. THE GREATEST RISK FOR STRONG WINDS HAS PASSED THOUGH AND SO THE WIND ADVISORY FOR THE EAST SLOPES OF THE OREGON CASCADES WILL ALSO BE ALLOWED TO EXPIRE AT 4 AM. TRIMARCO LONG TERM...SATURDAY THROUGH THURSDAY...A COLD UPPER LOW PRESSURE SYSTEM WILL SETTLE OVER THE PACIFIC NORTHWEST BY SATURDAY WITH SOME OF THE COLDEST AIR SO FAR THIS SEASON. THE COLDER AIR ALOFT WILL HELP TO DESTABILIZE THE ATMOSPHERE. THIS COMBINED WITH ENOUGH AVAILABLE MOISTURE WILL CAUSE SNOW SHOWERS TO FALL OVER THE FORECAST AREA. THE EXCEPTION WILL BE AT THE LOWEST ELEVATIONS OF THE LOWER COLUMBIA BASIN AND SURROUNDING VALLEYS AND BLUE MOUNTAIN FOOTHILLS WHICH MAY HAVE A MIXTURE OF RAIN AND SNOW SHOWERS. DUE TO THE LACK OF A DEFORMATION BAND AND DYNAMIC LIFTING PRECIPITATION WILL BE MAINLY CONVECTIVE...I.E. SHOWERS. IN THE MOUNTAINS THERE MAY BE SEVERAL INCHES OF ACCUMULATION BUT IN THE LOWER ELEVATIONS LITTLE OR NO SNOW ACCUMULATIONS ARE EXPECTED. THE COLDEST DAYS WILL BE SATURDAY AND SUNDAY WITH MAXIMUM TEMPERATURES NOT GETTING OUT OF THE 30S IN THE LOWEST ELEVATIONS...WITH MOSTLY TEENS AND 20S IN THE MOUNTAINS. THIS UPPER LOW WILL WEAKEN AND MOVE OUT BY MONDAY WITH A GRADUAL MODERATION IN TEMPERATURES. THE NEXT SIGNIFICANT PRECIPITATION PRODUCING WEATHER SYSTEM WILL ARRIVE ON SUNDAY NIGHT INTO MONDAY AS A WARM FRONT. THIS WILL BE FOLLOWED BY A COLD FRONT BY LATE TUESDAY INTO WEDNESDAY. PRECIPITATION FROM THIS SYSTEM WILL BE RAIN IN THE LOWER ELEVATIONS WITH SNOW CONFINED TO THE MOUNTAINS. SNOW LEVELS WILL RANGE BETWEEN 3500 AND 4500 FEET BY TUESDAY. THE LONGER RANGE MODELS SEEM TO BE IN FAIR AGREEMENT WITH THIS SYSTEM ON TUESDAY AND WEDNESDAY WITH ONLY SOME MINOR DIFFERENCES IN STRENGTH AND TIMING. 88 && .PRELIMINARY POINT TEMPS/POPS... PDT 50 33 41 24 / 60 50 50 50 ALW 50 34 42 26 / 60 60 60 50 PSC 50 32 42 24 / 20 30 30 40 YKM 45 25 37 19 / 20 30 30 30 HRI 50 31 43 24 / 40 40 40 40 ELN 42 24 37 18 / 30 40 40 40 RDM 47 25 37 19 / 30 50 50 40 LGD 42 29 36 19 / 80 60 60 50 GCD 42 28 33 21 / 80 60 70 50 DLS 49 34 42 28 / 40 50 50 50 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...WINTER WEATHER ADVISORY UNTIL 4 PM PST FRIDAY WAZ520. && THREAT INDEX TODAY : YELLOW FRIDAY : YELLOW SATURDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 76/87
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
530 AM PST THU NOV 17 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
181300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
530 AM PST THU NOV 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
KITTITAS VALLEY, YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON
CASCADES, GRANDE RONDE VALLEY, WALLOWA COUNTY, SALT CREEK AREA
5000 TO 7000 FEET, WALLOWA MOUNTAINS 8000 TO 9000 FEET,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
A COLD FRONT WILL CONTINUE MOVING THROUGH THE AREA TODAY CAUSING
RAIN AND MOUNTAIN SNOW SHOWERS...ESPECIALLY IN NORTHEAST OREGON AND
SOUTHEAST WASHINGTON. ALONG THE EAST SLOPES OF THE WASHINGTON
CASCADES MODERATE SNOW SHOWERS WILL PERSIST THROUGH THE DAY AND A
WINTER WEATHER ADVISORY IS IN EFFECT THROUGH FRIDAY. PLEASE REFER TO
NWS PRODUCT PDXWSWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW FRIDAY
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
SALT CREEK AREA 5000 TO 7000 FEET, WALLOWA MOUNTAINS 8000 TO
9000 FEET, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
THE MAIN LOW PRESSURE SYSTEM WILL INVADE WASHINGTON AND OREGON ON
FRIDAY...LOWERING SNOW LEVELS DOWN TO THE LOWEST ELEVATIONS. SEVERAL
INCHES OF SNOW ARE POSSIBLE OVER THE MOUNTAINS WITH LIGHT
ACCUMULATIONS ELSEWHERE. THE WINTER WEATHER ADVISORY FOR THE EAST
SLOPES OF THE WASHINGTON CASCADES WILL REMAIN IN EFFECT THROUGH
FRIDAY. ADVISORIES MAY ALSO NEED TO BE ISSUED FOR PORTIONS OF
NORTHEAST OREGON FOR FRIDAY AND FRIDAY NIGHT.
THERE WILL BE A BRIEF BREAK IN WEATHER SYSTEMS ON SATURDAY AND
SUNDAY BUT THE NEXT SYSTEM WILL RETURN EARLY NEXT WEEK FOR MORE
SNOW OVER THE MOUNTAINS AND VALLEYS AND A RAIN/SNOW MIX AT THE
LOWEST ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348454.